Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2018, 8:58 PM MST for Pima County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 8:58 PM MST (03:58 UTC)
- Expired
- Jul 27, 2018, 9:30 PM MST
- In force
- 32 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 4.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 3171 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226 WUUS55 KTWC 280358 SVRTWC AZC019-280430- /O.NEW.KTWC.SV.W.0039.180728T0358Z-180728T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 858 PM MST FRI JUL 27 2018 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... East central Pima County in southeastern Arizona... * Until 930 PM MST. * At 858 PM MST, Doppler radar indicated a severe thunderstorm capable of producing damaging winds in excess of 60 mph. This storm was located near Tanque Verde, or 13 miles east of Tucson, and moving south at 20 mph. * Locations impacted include... Tucson, Tanque Verde and Saguaro National Park East. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3232 11080 3232 11063 3211 11062 3212 11081 TIME...MOT...LOC 0358Z 358DEG 17KT 3220 11072 $$
2 follow-up statements
215
WWUS55 KTWC 280416
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
916 PM MST FRI JUL 27 2018
AZC019-280430-
/O.CON.KTWC.SV.W.0039.000000T0000Z-180728T0430Z/
Pima-
916 PM MST FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MST
FOR EAST CENTRAL PIMA COUNTY...
At 915 PM MST, a severe thunderstorm was located near Tanque Verde
on the east side of the Tucson metro area, moving south at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tucson, Tanque Verde and Saguaro National Park East.
LAT...LON 3229 11080 3229 11063 3211 11062 3212 11081
TIME...MOT...LOC 0415Z 359DEG 6KT 3220 11072
HAIL...1.00IN
WIND...60MPH
$$697
WWUS55 KTWC 280428
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
928 PM MST FRI JUL 27 2018
AZC019-280436-
/O.EXP.KTWC.SV.W.0039.000000T0000Z-180728T0430Z/
Pima-
928 PM MST FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 930 PM MST...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds and heavy rain are still possible with this thunderstorm
as it move to the south.
LAT...LON 3229 11080 3229 11063 3211 11062 3212 11081
TIME...MOT...LOC 0426Z 358DEG 17KT 3219 11072
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:27 PM MST, 5 hours 31 minutes earlier.
Area forecast discussion, Jul 27, 3:27 PM MST, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 327 PM MST Fri Jul 27 2018 .SYNOPSIS...Deeper moisture will bring increasing thunderstorm chances into the weekend. We will keep enough of that moisture around for a daily chance of showers and thunderstorms through much of next week, with temperatures near average. && .DISCUSSION...After a good day of heating we have been quick to get started in favored mountain locations northeast and south of Tucson. Decent moisture with the 12Z KTWC sounding coming in with 1.45 inches of precipitable water, and satellite estimates keeping values near this all the way to the NM border. A little deeper out west where they have had a sustained southerly fetch of surface to lower level moisture over the past couple of days that has also filtered toward our area. The HRRR and HREF ensembles suggest surface based CAPE in excess of 2k J/kg in north-central to northwest Sonora this afternoon, with the northern part of that area extending over the border from Nogales to Sells. Some of our border areas could end up on the northern periphery of a north- central Sonoran MCC in the evening hours. As far as metro Tucson, follow the outflows with late afternoon through mid evening hours favored. Saturday shows even better storm structure potential while maintaining above average moisture for late July. Unless we have significant debris cloud in the morning, earlier development is favored with some support for valley storms. With the high center over shifting toward southern Nevada, we'll have to keep an eye on moisture trends in New Mexico and Chihuahua to see if we have a slow-down in eastern areas at any point next week. With no break in sight for Sonora though, we should be fine in our corner of the state for at least climo levels of thunderstorms most of next week. && .AVIATION...Valid through 29/00Z. SCT-BKN clouds at 8k-12k ft AGL with SCT-BKN clouds AOA 20k ft AGL for the TAF period. Isolated to scattered -TSRA/-SHRA are expected this afternoon and evening with brief MFR conditions possible. Strong and erratic thunderstorm outflows possible, otherwise normal diurnal wind trends. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Our deeper moisture is back, and we expect to see scattered showers and thunderstorms into next week along with higher RH values and great overnight recoveries. 20-foot winds will be terrain driven and generally under 15 mph for the entire period. An exception will be in and around thunderstorms where gusty and erratic outflow winds will be likely. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 27, 6:27 PM MST, 2 hours 31 minutes before
Special Weather Statement National Weather Service Tucson AZ 627 PM MST FRI JUL 27 2018 AZZ506-280200- Southeast Pinal County including Kearny/Mammoth/Oracle- 627 PM MST FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL 700 PM MST... At 626 PM MST, Doppler radar was tracking a strong thunderstorm northeast of Kelvin, moving south at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kearny and Kelvin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3319 11098 3321 11092 3301 11080 3300 11102 TIME...MOT...LOC 0126Z 350DEG 12KT 3313 11092
Special weather statement, Jul 27, 7:04 PM MST, 1 hour 54 minutes before
Special Weather Statement National Weather Service Tucson AZ 704 PM MST FRI JUL 27 2018 AZZ506-511-514-280245- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount Graham- 704 PM MST FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 745 PM MST... At 704 PM MST, Doppler radar was tracking a strong thunderstorm over Mammoth, or 19 miles south of Winkelman, moving south at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mammoth, San Manuel, Oracle, Campo Bonito, Aravaipa Creek Preserve, Biosphere 2 and Dudleyville. LAT...LON 3286 11084 3285 11045 3254 11047 3258 11098 TIME...MOT...LOC 0204Z 012DEG 17KT 3271 11068 GL
Special weather statement, Jul 27, 8:38 PM MST, 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 838 PM MST FRI JUL 27 2018 AZZ502>504-507-513-514-280430- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 838 PM MST FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 930 PM MST... At 835 PM MST, Doppler radar was tracking several strong thunderstorms across eastern Pima county including the Tucson metro area. Thunderstorms were moving to the south at 15 mph. Winds in excess of 40 mph and brief heavy rain will be possible with these storms. Locations impacted include... Tucson, Oro Valley, Marana, Green Valley, Sahuarita, Avra Valley, Three Points, South Tucson and Vail. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3249 11136 3249 11046 3174 11046 3174 11133 TIME...MOT...LOC 0335Z 018DEG 11KT 3239 11090
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:27 PM MST | Special Weather Statement | TWC | Pinal | 33 min |
| Jul 27, 7:04 PM MST | Special Weather Statement | TWC | 41 min | |
| Jul 27, 8:38 PM MST | Special Weather Statement | TWC | 52 min | |
| Jul 27, 9:14 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 27, 9:30 PM MST | Special Weather Statement | TWC | Santa Cruz | 60 min |
| Jul 27, 10:56 PM MST | Special Weather Statement | TWC | Santa Cruz | 64 min |
| Jul 28, 2:14 AM MST | Special Weather Statement | TWC | Cochise | 61 min |
| Jul 28, 11:36 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal, Santa Cruz | 8 hr |
| Jul 28, 1:09 PM MST | Special Weather Statement | TWC | Santa Cruz | 36 min |
| Jul 28, 3:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.